Wisconsin, 2019

Flood and Hail in Wisconsin, August 5, 2019

August 5, 2019 · NWS ARX · 11 events in 6 counties and zones

Two rounds of thunderstorms moved across western Wisconsin during the afternoon of August 5th. These storms dropped large hail across portions of Buffalo and Jackson Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
$86,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Two rounds of thunderstorms moved across western Wisconsin during the afternoon of August 5th. These storms dropped large hail across portions of Buffalo and Jackson Counties. The largest reported hail was egg sized near Nelson (Buffalo County), in Alma (Buffalo County) and in Osseo (Trempealeau County). The hail in Osseo damaged around 300 vehicles at a dealership. Trees were blown down in the vicinity of Arcadia (Trempealeau County), Westboro (Taylor County) and Mauston (Juneau County). After the storms, more than 1,000 customers were without power across portions of Clark County and around 2,400 customers lost power in Mauston.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 5, 1:09 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 5, 1:09 PM CST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
209 PM CDT Mon Aug 5 2019

.SHORT TERM...(This evening through Tuesday)
Issued at 209 PM CDT Mon Aug 5 2019

At 2 PM, temperatures were in the 70s across Clark and Taylor
counties in north-central Wisconsin and ranged from the mid-80s
to lower 90s across the remainder of the area. Strong to severe
storms had developed along an outflow boundary across central
Wisconsin. There was a report up to a tennis ball hail in the Twin
Cities from a left moving supercell. ML CAPES south of this
convection ranged from 2500 to 3500 J/kg. We currently have
favorable effective supercell shear, but as the 700-500 mb speed
maximum moves east into the the Great Lakes this shear will
weaken as we move into the evening. Expect these strong to severe
storms to move southeast through southeast Minnesota and along and
north of Interstate 90 in Wisconsin this afternoon. The main
severe weather threats will be large hail and damaging wind.
However, could not rule out the potential for an isolated
tornado.

The severe weather threat for this evening will be highly
dependent upon whether the convection is able to produce a robust
cold pool or not. If this does not develop, there will be more of
a concern of the potential for flooding from training storms as
the line moves at a slower speed to the southeast.

.LONG TERM...(Tuesday night through Monday)
Issued at 209 PM CDT Mon Aug 5 2019

On Wednesday afternoon and night, a shortwave trough will
move southeast through the area. Surface dewpoints ahead of the
surface front will climb into the lower 70s. This will allow ML
CAPES to climb to around 2000 J/kg range. Much of deep layer (0 to
6 km) shear is along or post frontal. Meanwhile, the 0-3 km shear
ranges from 25 to 35 knots. If severe weather happens to develop,
the primary threat would be damaging winds.

From Thursday through Saturday, high pressure will provide dry
weather. High temperatures will range from the lower 70s to lower
80s and low temperatures will range from the upper 40s to upper
50s.

From Saturday night into Sunday, another northern stream short
wave will move southeast through the region. This system will
another round of showers and storms. Still a bit too early to
evaluate the severe weather possibilities with this system.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 108 PM CDT Mon Aug 5 2019

An approaching cold front will interact with an unstable airmass
over the region this afternoon to trigger showers and
thunderstorms. Timing for these storms has been adjusted a bit,
with the storms now expected to become more numerous after 21Z
and heading into the evening hours. There remains potential for
some severe storms capable of producing damaging winds and hail,
not to mention heavy rainfall. Most of the activity is expected to
move out of the vicinity of LSE and RST by 03Z. Models also
continue to show potential for MVFR ceilings developing behind the
cold front this evening, lingering into tonight with some hints
for perhaps even some IFR late tonight. Something that will
continue to be monitored.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...Kurz
Hazardous weather outlook, Aug 5, 2:57 AM CST, 12 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
357 AM CDT Mon Aug 5 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-061000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
357 AM CDT Mon Aug 5 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Strong to severe storms are likely this afternoon into the early
evening. Damaging winds and large hail are the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Storm chances return Wednesday. A few could be strong.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into early
evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

In the hours before

Special weather statement, Aug 5, 12:50 PM CST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service La Crosse WI
150 PM CDT Mon Aug 5 2019

WIZ029-034-051930-
Jackson-Clark-
150 PM CDT Mon Aug 5 2019

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN CLARK AND NORTHERN
JACKSON COUNTIES...

At 147 PM CDT, numerous storms were between Eau Claire and
Marshfield Wisconsin in parts of western and central Wisconsin.
These storms will produce brief heavy rain, frequent lightning, and
hail up to penny size.

Locations impacted include...
Neillsville, Loyal, Greenwood, Price, Humbird, and Hatfield.

If you have outdoor plans, seek shelter. A Severe Thunderstorm Watch
is in effect for this area until 10 PM.

LAT...LON 4441 9117 4460 9115 4460 9092 4476 9092
      4480 9032 4441 9032
TIME...MOT...LOC 1847Z 240DEG 49KT 4472 9096

Shea
Special weather statement, Aug 5, 1:50 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service La Crosse WI
250 PM CDT Mon Aug 5 2019

WIZ017-052045-
Taylor-
250 PM CDT Mon Aug 5 2019

...STRONG THUNDERSTORMS APPROACHING TAYLOR COUNTY...

At 247 PM CDT, a strong thunderstorm was located near Chetek, or 14
miles southeast of Rice Lake, moving east at 50 mph. This storm has
a history of large hail, frequent lightning, and torrential rain.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...Medford, Jump River, Gilman, and the
flowage.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4512 9004 4512 9020 4503 9020 4503 9092
      4538 9092 4538 9004
TIME...MOT...LOC 1947Z 273DEG 41KT 4533 9156

Shea
Local storm report, Aug 5, 2:57 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
357 PM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HAIL             WESTBORO 4E             45.35N 90.22W
08/05/2019  E0.25 INCH       TAYLOR             WI   CO-OP OBSERVER

            OBSERVER ESTIMATED SLIGHTLY LARGER THAN PEA
            SIZE HAIL.

&&

DTJ

The radar

The La Crosse radar (KARX), 184 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

6 hail, 4 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Taylor

When
August 5, 3:03 PM CST
Where
Taylor County, Westboro
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
45.350, -90.300

Numerous trees were blown down in Westboro.

Hail, Buffalo

When
August 5, 3:47 PM CST
Where
Buffalo County, 3.4 mi SE of Nelson
Measured
2 in hail
Property damage
$30,000
Crop damage
$23,000
Reported by
Public
Coordinates
44.380, -91.960

Egg sized hail fell near Nelson.

Thunderstorm Wind, Taylor

When
August 5, 3:47 PM CST
Where
Taylor County, 4.86 mi S of Perkinstown
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
45.130, -90.620

Large tree branches were blown down south of Perkinstown.

Hail, Buffalo

When
August 5, 3:56 PM CST
Where
Buffalo County, 0.49 mi E of Alma
Measured
2 in hail
Property damage
$60,000
Crop damage
$23,000
Reported by
Public
Coordinates
44.320, -91.910

Egg sized hail fell in Alma.

Thunderstorm Wind, Trempealeau

When
August 5, 4:24 PM CST
Where
Trempealeau County, 0.49 mi E of Arcadia
Measured
40 kt (46 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
44.250, -91.490

Trees were blown down near and in Arcadia.

Hail, Trempealeau

When
August 5, 4:28 PM CST
Where
Trempealeau County, Osseo
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
44.580, -91.220

Golf ball sized hail fell in Osseo.

Hail, Trempealeau

When
August 5, 4:30 PM CST
Where
Trempealeau County, Osseo
Measured
2 in hail
Property damage
$900,000
Crop damage
$25,000
Reported by
Public
Coordinates
44.580, -91.220

Egg sized hail was reported in Osseo. The hail damaged around 300 vehicles at a dealership.

Hail, Jackson

When
August 5, 4:46 PM CST
Where
Jackson County, 4.48 mi E of Price
Measured
1.75 in hail
Property damage
$15,000
Crop damage
$15,000
Reported by
Trained Spotter
Coordinates
44.590, -90.960

Golf ball sized hail fell across the far northern sections of Jackson County east of Price.

Hail, Clark

When
August 5, 5:00 PM CST
Where
Clark County, 0.69 mi N of Loyal
Measured
1 in hail
Reported by
Public
Coordinates
44.740, -90.500

Quarter sized hail was reported in Loyal.

Thunderstorm Wind, Juneau

When
August 5, 7:03 PM CST
Where
Juneau County, Mauston
Measured
45 kt (52 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
43.800, -90.080

Numerous trees and power lines were blown down in and around Mauston. One tree landed on and damaged a garage. After the storm, about two-thirds of the city was without power.

Flood, Clark

When
August 5, 8:00 PM CST to 10:00 PM CST
Where
Clark County, 2.43 mi NE of Willard to 1.9 mi E of Tioga
Cause
Heavy Rain
Reported by
Public
Coordinates
44.757, -90.699

County Highway G was closed around Willard because of water over the road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 847956, 847775, 847968, 847776, 847779, 847778, 848690, 847777, 847963, 847975, 847973.